Augmentation in Restless Legs Syndrome: Treatment with Gradual Medication Modification



Adam Rosenstein, Marcie Rabin , Roger Kurlan*
The Atlantic Neuroscience Institute, Overlook Medical Center, 99 Beauvoir Ave. Summit, N.J. 07901


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 472
Abstract HTML Views: 363
PDF Downloads: 117
Total Views/Downloads: 952
Unique Statistics:

Full-Text HTML Views: 286
Abstract HTML Views: 194
PDF Downloads: 71
Total Views/Downloads: 551



© Rosenstein et al.; Licensee Bentham Open.

open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/)

* Address correspondence to this author at The Atlantic Neuroscience Institute, Overlook Medical Center, 99 Beauvoir Ave. Summit, N.J. 07901; Tel: 908-522-2089; Fax: 908-522-6147; E-mail: roger.kurlan@atlantichealth.org


Abstract

Dopaminergic drugs can cause augmentation during the treatment of restless legs syndrome (RLS). We previously reported that sudden withdrawal of dopaminergic treatment was poorly tolerated. We now report our experience with gradual withdrawal of the dopaminergic drug during the drug substitution process using a retrospective chart review with comparison to previous data. Seven patients with RLS and dopaminergic drug-induced augmentation were treated with a gradual withdrawal of the offending drug and replacement with an alternative medication. Compared to sudden withdrawal, measured outcomes were similar but gradual tapering was better tolerated. We conclude that for augmentation in RLS, gradual tapering of the augmentation-inducing dopaminergic drug is better tolerated than sudden withdrawal. The optimal approach to treating augmentation has not been established and may differ between patients. Further study with direct comparison of strategies and a larger patient population is needed to confirm our preliminary observations.

Keywords: restless legs syndrome, augmentation, treatment.